Saturday, August 6, 2016

Antibiotic Gut......

About six weeks ago I got a toothache.  It wasn't bad, initially - nothing a little Tylenol wouldn't kick - and since the tooth in question was up under a permanent bridge I just said a prayer and waited. But it felt suspiciously similar to the pain I've felt when I was working up to needing a root canal, and since I didn't have a thousand bucks sitting around waiting for a dental emergency I hoped for the best. Of course, it was a Sunday when it went from Tylenol-will-do-it to holy-crap-gimme-narcotics level pain.  I could feel some swelling, so I grabbed some amoxicillin (leftover from Maybelle's Lyme disease - yes, I took DOG antibiotics - don't judge me!) and called the dentist first thing Monday morning.  

An x-ray showed what I already knew - there was an infection.  But the worse news was that this tooth has already HAD a root canal, so in addition to it being permanently glued to a large bridge, it's already sealed shut.  So whaddaya do about that??

Well, you take antibiotics.  Amoxicillin is fine, but increase the dose and hang in for a couple of weeks.

Okey dokey.

I finished, as instructed.  And three days later the entire right side of my face blew up.  

This would not have been so bad, aside from the pain, except we were loading up for our annual mission trip the following evening. So I called the dentist again and explained that not only was I worse, but I couldn't come in to see him.  (Always what your provider wants to hear, I assure you.)

 "Well, how about we put you on some amoxicillin?"  How about not, since it worked so well last time?

"Clindamycin, then."  Alrighty.

I started it Thursday evening, and by the Friday night load-up I was at least 50% better, and off we went on Saturday to fix houses in West Virginia, an hour and a half from the nearest decent hospital (directions are always posted at the center, and every group has a copy): 


By Tuesday evening it was apparent to me that I was suffering from one of the rare side effects of this class of antibiotics:  A Mallory/Weiss tear of the esophagus.  there was no bleeding, but the pain when I swallowed was spectacular, and the heartburn was unbelievable.  I was inches away from vomitting but terrified to do so:  With a partial esophageal tear that is the VERY last thing you want to do.

And on Wednesday, the cramping started.  Nothing terrible, thank God, and our worksite had a functional bathroom.  But on Thursday, our center lost all of its water, so there were no showers on site, and very limited toilet flushing for our final two days.  You cannot imagine:  One hundred people, half of them teenagers....and I HAVE to go to the bathroom. At a dead run.  In the middle of the night. Three times.

I came back, returned to work, finished the antibiotic. The great news is that the tooth is 100% better.  The okay news is that my esophagus healed up by the time we got home.  The not good news is that the rest of my gut just kept getting worse.  I couldn't eat much, and I couldn't stray far from a bathroom.  The dogs got very short walks. I dropped three pounds. Then five. Then eight.

By Wednesday of this week I hit the "I want my mommy" point, and called my doc.  Thursday I saw the NP, who ran some tests.  The good news?  No dehdration and my sugar is awesome.  The bad (but hardly unexpected) news?  I have C. diff. 

Basically, we all have Clostridium difficile living peacefully in our guts.  Most antibiotics do NOT kill it, but they wipe out everything else that usually keeps this bug in control.  Once that balance is upset, the C. diff overgrows and produces a toxin.  It's the toxin that is the issue, causing cramping and diarrhea.  In fragile patients, this can lead to severe dehydration, perforation of the gut and even death.  

I'm not so fragile.  But there were moments yesterday when death made a certain degree of sense.  

So now I'm on yet ANOTHER antibiotic to make my gut settle down.  So far, I can't say whether we're winning the war or not, but I did manage to leave the house for a little while today.  I'm not allowed to return to work until the symptoms resolve.  

I try not to be too cavalier about the possibility of side effects of medications.  I know they happen - I've had plenty myself.  It's easy for doctors to forget or play down the suffering caused when this sort of thing happens.  But honestly, the alternatives were limited as well.  Dental abscesses are no joke:  I had a young patient have a stroke as a result of one that encroached into the carotid artery, and not too long ago the news had an article about a 12 year old who died from a dental infection.  

But I sincerely apologise to ANY patient who feels I didn't sympathise properly when they reported a side effect.  


No comments:

Post a Comment